Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 172, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 11:13 PM EDT for 5 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 11:13 PM EDT (03:13 UTC)
- Expired
- Jul 2, 2012, 12:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 11:15 PM EDT | TSTM WND DMG | Dayton, TN | MUTIPLE TREES AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163 WUUS54 KMRX 020313 SVRMRX TNC011-065-107-121-143-020400- /O.NEW.KMRX.SV.W.0172.120702T0313Z-120702T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1113 PM EDT SUN JUL 1 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE... HAMILTON COUNTY IN EAST TENNESSEE... MCMINN COUNTY IN EAST TENNESSEE... MEIGS COUNTY IN EAST TENNESSEE... RHEA COUNTY IN EAST TENNESSEE... * UNTIL MIDNIGHT EDT * AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAYTON...AND MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... BIRCHWOOD...OLD WASHINGTON...BIG SPRING AND HILLSVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY MORNING FOR SOUTHWEST VIRGINIA. && LAT...LON 3549 8469 3521 8483 3537 8517 3557 8506 TIME...MOT...LOC 0313Z 288DEG 14KT 3542 8499 $$ MJB
1 follow-up statement
574 WWUS54 KMRX 020349 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1149 PM EDT SUN JUL 1 2012 TNC011-065-107-121-143-020400- /O.CON.KMRX.SV.W.0172.000000T0000Z-120702T0400Z/ RHEA TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN- 1149 PM EDT SUN JUL 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR MEIGS...MCMINN...HAMILTON...BRADLEY AND RHEA COUNTIES... AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILLSVIEW...OR 9 MILES SOUTH OF DECATUR...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE... HILLSVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3549 8469 3521 8483 3537 8517 3557 8506 TIME...MOT...LOC 0349Z 273DEG 16KT 3539 8481 $$ TD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 1, 10:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT SUN JUL 1 2012
.DISCUSSION...STRONG UPPER RIDGE VERY SLOWLY BEGINS TO DAMPEN
OVERNIGHT BUT EXPECTED CONTINUED SEASONALLY VERY WARM LOWS TONIGHT.
SHOULD SEE A BAND OF CONVECTION ROLLING INTO THE AREA TONIGHT. WITH
A MOIST AND UNSTABLE AIR MASS IN PLACE...A STRAY STORM MAY BECOME
STRONG TO SEVERE. LINGERING ASSOCIATED CLOUDS MAY AID IN SLIGHTLY
LOWERING HIGHS ON MONDAY OVER THE NORTHERN HALF OF THE MRX CWA.
HOWEVER...THE CHA AREA IS STILL EXPECTED TO REACH HEAT ADVISORY
CRITERIA. THEREFORE...WILL CONTINUE THE ADVISORY FOR THIS LOCATION
THROUGH MONDAY AFTERNOON. OTHERWISE...ALL ON TRACK IN THE CURRENT
FORECAST...WILL UPDATE TO REMOVE EVENING WORDING AND ADJUST ADVISORY
HEADLINE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 77 102 75 97 72 / 10 20 20 20 20
KNOXVILLE AIRPORT, TN 75 100 73 96 72 / 10 20 20 20 20
OAK RIDGE, TN 75 99 73 95 72 / 10 20 20 20 20
TRI CITIES AIRPORT, TN 70 95 66 94 67 / 30 30 30 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ MONDAY FOR THE FOLLOWING
ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...MCMINN...
MEIGS...NORTHWEST MONROE...RHEA...SEQUATCHIE...WEST POLK.
VA...NONE.
&&
MJBHazardous weather outlook, Jul 1, 4:38 AM EDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT SUN JUL 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE THE MAIN THREATS FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST TENNESSEE. AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
In the hours before
Special weather statement, Jul 1, 5:24 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 524 PM EDT SUN JUL 1 2012 TNZ035-036-067-012215- ANDERSON TN-MORGAN TN-ROANE TN- 524 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 615 PM EDT... AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF OLIVER SPRINGS...OR 8 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON AND OLIVER SPRINGS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Local storm report, Jul 1, 5:51 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 W OLIVER SPRINGS 36.04N 84.41W
07/01/2012 E0.88 INCH MORGAN TN PUBLIC
&&Local storm report, Jul 1, 6:14 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 WSW OLIVER SPRINGS 36.01N 84.40W
07/01/2012 E1.00 INCH MORGAN TN TRAINED SPOTTER
&&Special weather statement, Jul 1, 10:36 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1036 PM EDT SUN JUL 1 2012 TNZ081-082-098>100-020315- BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-SEQUATCHIE TN- 936 PM CDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BRADLEY... BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 1015 PM CDT/1115 PM EDT/... AT 930 PM CDT/1030 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORM WINDS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF WHITWELL TO HARRISON...AND MOVING NORTHEAST AT 35 MPH. THUNDERSTORMS ALONG THE TN AND GA BORDER HAVE GENERATED A LINE OF STRONG WINDS MOVING NORTH ACROSS PORTIONS OF SOUTHEAST TN. WIND GUSTS UP TO 50 MPH ARE EXPECTED. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DUNLAP... CLEVELAND...SODDY-DAISY...MCDONALD...SHADY GROVE...CAGLE... HOPEWELL...PALIO...SALE CREEK...BIRCHWOOD...OLD CUMBERLAND AND BRAYTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MJB
Special weather statement, Jul 1, 10:48 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1048 PM EDT SUN JUL 1 2012 TNZ067>069-020330- KNOX TN-LOUDON TN-ROANE TN- 1048 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...LOUDON AND ROANE COUNTIES UNTIL 1130 PM EDT... AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KINGSTON...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR CITY...FARRAGUT...BRADBURY AND GREENBACK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Special weather statement, Jul 1, 10:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1053 PM EDT SUN JUL 1 2012 TNZ040-041-074-020345- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS TN- 1053 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SEVIER AND COCKE COUNTIES UNTIL 1145 PM EDT... AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WATERVILLE...OR 16 MILES SOUTH OF NEWPORT...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE.... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 31 min |
| Jul 1, 10:17 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 43 min |
| Jul 1, 10:33 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 42 min |
| Jul 1, 10:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 49 min |
| Jul 1, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 40 min |
| Jul 1, 10:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 39 min |
| Jul 1, 10:54 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 36 min |
| Jul 1, 10:56 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 49 min |
| Jul 1, 11:00 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 45 min |
| Jul 1, 11:02 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 43 min |
| Jul 1, 11:10 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 35 min |
| Jul 1, 11:25 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 1, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 45 min |
| Jul 1, 11:30 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 60 min |
| Jul 1, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jul 1, 11:40 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 35 min |
| Jul 1, 11:40 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon | 50 min |
| Jul 1, 11:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Jul 2, 12:10 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 50 min |
| Jul 2, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 48 min |
| Jul 2, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 50 min |
| Jul 2, 12:17 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 23 min |
| Jul 2, 4:55 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 43 min |
| Jul 2, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Sequatchie | 43 min |
| Jul 2, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 40 min |
| Jul 2, 7:54 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 88 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.